Lisinopril

Lisinopril

A hallmark side effect of lisinopril is the cough.   Coughing is one of the lisinopril side effects common enough that when a physician sees a patient with a cough and no apparent cause, those medical professionals will ask their patients if they are taking any medications. The primary medications are looking for members of the angiotensin converting enzyme inhibitor class which includes lisinopril is the most prominent member.

Lisinopril cough is typically a mild to moderate but very persistent cough. It is usually nonproductive meeting the person coughing does not bring up phlegm from the bronchial tree, but is very persistent. It typically comes on as a mild cough and then develops into a more bothersome cough over time. It usually begins within a few days to weeks after starting lisinopril but can occasionally be a later side effect of lisinopril. Lisinopril cough typically goes away within days to weeks after discontinuing lisinopril but there have been cases where the lisinopril cough can last for months.

Lisinopril cough can be difficult to diagnose at times especially when the cough seems to begin around the same time as a cold or upper respiratory infection. The minor illness can actually be a red herring that can lead the patient and sometimes their physician to look for other causes him to discard lisinopril is a potential cause of the cough.

When a lisinopril cough is diagnosed if the lisinopril is been working nicely for its intended benefits, typically hypertension control, most physicians will change the patient directly to an angiotensin receptor blocker. The site of action of the angiotensin converting enzyme inhibitors like lisinopril is in the law where angiotensin I is converted angiotensin II. The site of action of the angiotensin receptor blockers is on the arterioles, the very tiny arteries which constrict to raise blood pressure. Because their effect is not in the lungs the incidence of cough is much less than with medications like lisinopril in the angiotensin receptor inhibitor class.

Lisinopril cough is usually a class-wide phenomenon so switching patient from lisinopril to an alternative angiotensin converting enzyme inhibitor medication usually results in the cough happening with the second ACEI as well. If you are taking lisinopril and have developed a cough that persists you should talk to your physician about whether the lisinopril maybe because of your cough.

Leave a Reply

Your email address will not be published. Required fields are marked *

You may use these HTML tags and attributes: <a href="" title=""> <abbr title=""> <acronym title=""> <b> <blockquote cite=""> <cite> <code> <del datetime=""> <em> <i> <q cite=""> <strike> <strong>